Q. I have enjoyed excellent health all my life, but last year my doctor diagnosed high blood pressure (170/90). He prescribed triamterene/HCTZ and atenolol. I also take vitamins and a half aspirin daily.
The medicine has brought my blood pressure down to around 130/63, but I feel extremely fatigued. My doctor has also informed me that a test shows I’m getting very close to diabetes. I can’t help wondering if my medicine is contributing to the trouble I now face.

A. Your medicines seem to be controlling your blood pressure, but they could be causing your current problems. Atenolol may cause fatigue also known as the “beta blocker blahs” or the “beta blocker blues.” There is also growing reservation among cardiologists in the know about the advisability of relying on beta blockers like atenolol, metoprolol or propranolol as first-line blood pressure medications. British experts in hypertension save beta blockers for the last line of defense, using other kinds of medications first.
Hydrochlorothiazide (HCTZ) is a diuretic that has been associated with elevated blood sugar. This drug may actually tip the balance for some people and bring on diabetes. Such diuretics may also raise uric acid levels high enough to trigger gout.
Here are some other things to be aware of while taking these drugs.

Beta Blocker Side Effects:

• Fatigue, tiredness, blahs, depression
• Dizziness, lightheadedness
• Itchy skin rash
• Difficulty breathing, asthma
• Slow hear rate
• Cold hands or feet
• Nightmares or vivid dreams
• Sensitivity to sunlight, sunburn
• Heart block
• Blood disorders

Triamterene/Hydrochlorothiazide (HCTZ)

• Dizziness
• Imbalance in electrolytes (high potassium levels)
• Muscle cramps, spasms
• Nausea, vomiting, digestive upset
• Elevated uric acid levels, gout
• Sexual difficulties
• Headache
• Visual disturbances
• Skin rash (report to doctor immediately!)
• Sensitivity to sunlight, sunburn
• Irregular heart rhythms
• Anemia

Blood pressure control is essential, but you need to ask your doctor if some other medications would be appropriate. There are many options for lowering blood pressure, and some are less likely to cause the side effects you are experiencing. We have a comprehensive chapter on problems with beta blocker blood pressure pills and discuss many alternative medications as well as non-drug treatments for hypertension in our book, Best Choices From The People’s Pharmacy.
You may also find our Guide to Blood Pressure Treatment of value.
Good luck negotiating with your physician about the best way to control hypertension without causing debilitating symptoms.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Wayne
    Reply

    I was on amlodipine 2.5 mg. One of the side effects is swelling and pain in the ankles, feet and toes. Really painful! Took myself off that medication several months ago and it has not abated yet. I have to work on my feet and it’s no picnic when I get home at night. This is a terrible drug and should be avoided! Check out this medication on the Internet … really bad stuff!

  2. Brandon
    Reply

    Is it safe to take Diovan and Triamterene/hctz together? I just failed a flight physical partly because the ME said these two drugs shouldn’t be taken together!! I’ve been taking them together for about two years as prescribed by my PCP. Really want to get completely off meds but presume I’ll need to go slowly.

  3. PRK
    Reply

    Fatigue, tiredness, blahs, depression! I have all of this since I was diagnosed with Atrial Fibrillation & put on 100mg Metoprolol-beta blocker about 6 months ago. I was on 15 mg of lisinopril for high blood pressure before this which I didn’t feel so great on. A month ago my cardio-doctor added digoxin to get my heart rate down. Now he wants to add 200mg of AMIODARONE HCL once a day; I refuse to take this drug. I’ve read in too many places where this is a very dangerous drug!
    I used to be in good health also before I started taking all these drugs. I guess they are saving my life but I have very little quality to my life now. I am 75 yrs old & I can tell you the GD drugs age you more rapidly than old age by it self. All I want to do now is sleep. I use to walk 2 miles a day at 3.5 mph on my treadmill but I can’t do that with afib.
    But on the brighter side I still do my own cooking & I just finished mowing my yard. But I have to really push myself to do it!
    I hate taking any kind of drug!
    Good luck to you all! Old age really sucks for me now!

  4. Charlotte R
    Reply

    I have been taking Triamterene (1/2 pill) for several years now and have had no bad side effects from it.

  5. blw
    Reply

    I am on 2.5 mg of amlodipine now, any suggestions?

  6. blw
    Reply

    My Dr perscribed atenenol for me and within a few months I had developed Raynauds Syndrome, terrible and painful but the worst part is once you get it, you can’t get rid of it, it’s for life. Why???

  7. H.
    Reply

    Taking HCTZ without the Triamterene in it helped me a little. Depression and exhaustion is a fact of life with all the Beta Blockers in my experience. So plan on being tired and depressed as long as you have to be on them. It seems like all the drugs are a trade off. They don’t solve one problem without causing another.

  8. Maria
    Reply

    I just want to emphasize the importance of weaning off beta blockers rather than stopping the medicine ‘cold turkey.’ I suppose this is (one reason) why they are considered the last resort in Britain — once you’re on them, they aren’t nearly as easy to stop as the other classes of hypertension drugs. I’ve been on a strong beta blocker as a headache preventative for nearly 10 years and though the side effects are bad for me, I’ve not been able to wean myself because of the rebounding effects. I wish you success if/when you try weaning off the drug and I hope you will share your success story as inspiration for those of us still struggling.

  9. Dan
    Reply

    I heard of statins could be a cause of elevated blood sugar, but this is the first time I have read anything about HCTZ bringing on diabetes. How long has this been known and does the FDA recognize this issue? Looks like I’ve been prescribed a double whammy of statins and HCTZ.

  10. Judith P.
    Reply

    HIGH K+ levels? Really.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.